Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Mar 28, 2009, 10:03 PM EDT for Duplin County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2009, 10:03 PM EDT (02:03 UTC)
- Expired
- Mar 28, 2009, 10:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 5:38 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 290203
TORMHX
NCC061-290245-
/O.NEW.KMHX.TO.W.0005.090329T0203Z-090329T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1003 PM EDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF WARSAW...
* UNTIL 1045 PM EDT
* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
SOUTHWEST OF WARSAW...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
WARSAW AND BOWDENS BY 1020 PM EDT...
BEAUTANCUS BY 1035 PM EDT...
ALBERTSON BY 1045 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING
FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3489 7815 3507 7816 3510 7817 3513 7814
3518 7808 3519 7800 3517 7796 3517 7793
3515 7790 3517 7785 3513 7777 3481 7817
TIME...MOT...LOC 0203Z 223DEG 30KT 3490 7818
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:00 PM EDT, 8 hours 3 minutes earlier.
Area forecast discussion, Mar 28, 2:00 PM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT SAT MAR 28 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE W TONIGHT THEN PUSH OFFSHORE
LATE SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY
NIGHT INTO MONDAY...BEFORE SLIDING OFFSHORE ON TUESDAY. AN AREA OF
LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION WEDNESDAY
FOLLOWED BY HIGH PRESSURE THURSDAY. ANOTHER COLD FRONT IS EXPECTED
TO CROSS THE AREA FRI.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM SATURDAY...CLOUDS HAVE THINNED ENOUGH INLAND FOR TEMPS
TO RISE WELL INTO 70S...THIS COMBINED WITH DEWPTS IN THE LOW AND
MID 60S IS GIVING CAPE VALUES NEAR 1000. STARTING TO SEE SOME
ISOLD SHRA DEVELOP INLAND AND EXPECT CONT INCREASE IN CVRG AND
INTENSITY THROUGH THE AFTN AS CONVECTIVELY INDUCED VORT ASSOC WITH
DEEP CONVECTION TO THE SW LIFTS NE TOWARD THE REGION AIDING IN
LIFT. CURRENT SHEAR VALUES ARE NOT IMPRESSIVE BUT WILL BE
INCREASING TOWARD EVENING AND PEAK LATE TONIGHT. THINK COULD SEE
POTENTIAL FOR A FEW SVR TSRA LATER THIS AFTN GIVEN DECENT INSTAB
AND INCREASING LIFT. THEN ANOTHER ROUND OF POSS SEVERE STORMS
OVERNIGHT WHEN BEST WIND FIELDS/LIFT DEVELOP AHEAD OF MAIN UPR TRF.
WILL MAINTAIN CAT POPS FOR OVERNIGHT PERIOD WITH WORDING OF
DAMAGING WINDS AS THAT IS EXPECTED TO BE PRIMARY THREAT. WILL BE
MILD WITH LOWS IN THE LOW TO MID 60S WITH S/SW WINDS AHEAD OF
FRONT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 130 PM SATURDAY...ORGANIZED CONVECTION WILL MOVE OFFSHORE
BY SUN AFTERNOON. WILL CONT TO HAVE SEVERE THREAT EARLY ESPCLY
COAST GIVEN VERY STRONG WIND FIELDS AND CONT INSTAB AHEAD OF COLD
FRONT. DEEPER MOISTURE WILL SHIFT OFFSHORE WELL AHEAD OF COLD
FRONT AND WITH SOME SUNSHINE LIKELY DURING AFTN SHLD BE VERY MILD
WITH GUSTY SW WINDS. HIGHS IN THE MID TO POSS UPR 70S INLAND WITH
UPR 60S TO AROUND 70 CNTRL OBX. WEAK HIGH WILL BUILD ACROSS SUN
NIGHT AND MON THEN SLIDE OFFSHORE TUE. THIS WILL PRODUCE MOSTLY
CLEAR SKIES WITH COOL NIGHTS AND PLEASANT AFTN TEMPS. LOWS SHLD BE
MAINLY IN THE LOW AND MID 40S WITH HIGHS UPR 60S TO LOWER 70S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 130 PM SATURDAY...ANOTHER UPR TRF IS EXPECTED TO LIFT NE TO
THE W OF REGION WED. COLD FRONT WILL APPROACH FROM THE W WED WITH
THREAT OF SHRA AND POSS AN ISOLD TSRA. MDLS DIFFER ON HOW SHARP THE
UPR TRF WILL BE WITH EMCWF FLATTER WITH WEAKER SFC FRONT/LOW. GFS IS
QUITE AMPLIFIED AND SHOW A WAVE OF LOW PRES DEVELOPING JUST TO THE
NW PRODUCING GUSTY WINDS WED. FOR NOW WENT CLOSER TO EMCWF PER HPC
BUT STILL LOTS OF UNCERTAINTY. LOOKS LIKE A BREAK THU BEFORE ANOTHER
SYSTEM CROSSES LATE IN THE WEEK.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 200PM...SOME BREAKS IN CLOUD COVER THIS AFTERNOON. OTHERWISE
MVFR CIGS OVER THE AREA. SHOWERS AND THUNDERSTORMS STARTING TO FORM.
THESE WILL CONTINUE THROUGH THE NIGHT WITH THE POSSIBILITY OF SEVERE
THUNDERESTORMS. MVFR CIGS AND VIS WILL BE COMMON WITH AREAS OF IFR
IN TSTMS AND FOG. EXPECTING MAJORITY OF ACTIVITY TO BE OFFSHORE BY
18Z SUNDAY.
HIGH PRESSURE TO BUILD OVER THE AREA SUNDAY AFTERNOON AND REMAIN
THROUGH TUESDAY. ANOTHER SYSTEM WILL BRING A THREAT OF IFR CIGS AND
VIS ON WEDNESDAY. BRIEF HIGH PRESSURE OVER AREA THURSDAY WITH
ANOTHER SYSTEM APPROACHING FROM THE WEST THURSDAY EVENING.
&&
.MARINE...
AS OF 200PM...WRM FRNT OVR VA WL TRY TO DROP INTO NC THIS AFTN BUT
WL MV BACK N OF WTRS THIS EVE. WL CONT ELY SWELL FRM DEPARTG LO PRES
OVR CNTRL ATL. GRAD WL TITEN TNGT AS WVS ON FRNT MVS NE N OF WTRS.
AM XPCTG WND WV TO PICK UP TO SCA CRIT LTR TNGT AS GRAD TITENS IN
ADV OF APPCHG CD FNT. FNT TO PASS OVR THE WTRS SUN NGT. W WND BHND
FNT TO BE GUSTY...BUT AS GRAD LOOSENS BHND FNT MON...WND WL DROP TO
BLO SCA CRIT AGN. HI PRES TO BLD IN FRM THE W MON NGT WI WND BCK TO
SLY TUE NGT AHD OF NXT SYS.
HI PRES E OF WTRS TUE NGT WI SLY WND. LO PRES WL MV UP THE ST ON WED
WI TITENG GRAD AND WND BCMG WLY AS LO DEEPNS WHEN IT MVS OVR THE
WTRS. WND WL RMN SW THRU THE RMNDR OF THE WK WI MOD GRAD. BIG DIFFS
BTWN ECMWF AND GFS BY END OF WK AND INTO THE WKEND WI TIMING OF NXT
SYS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 11 PM EDT SUNDAY FOR
AMZ135.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR
AMZ150-156-158.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RF
AVIATION...CGG
MARINE...CGGHazardous weather outlook, Mar 28, 5:24 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 524 AM EDT SAT MAR 28 2009 NCZ029-044>047-079>081-090>095-098-103-104-290930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 524 AM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON THROUGH TONIGHT AS A STRONG COLD FRONT APPROACHES THE REGION. THE PRIMARY SEVERE THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLY LINGER INTO SUNDAY MORNING AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Mar 28, 6:28 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
628 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 W HOOKERTON 35.42N 77.62W
03/27/2009 GREENE NC NWS STORM SURVEY
NWS SURVEY OF DAMAGE NEAR HOOKERTON REVEALED AN EF-1
TORNADO WITH WINDS ESTIMATED BETWEEN 105 TO 110 MPH. THE
TORNADO HAD A PATH LENGTH AROUND ONE AND ONE HALF MILE
WITH A WIDTH AROUND 100 YARDS.
&&
JWSpecial weather statement, Mar 28, 9:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 950 PM EDT SAT MAR 28 2009 NCZ090-290245- DUPLIN- 950 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1045 PM EDT... AT 944 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF WARSAW...OR ABOUT 21 MILES WEST OF WALLACE...MOVING NORTHEAST AT 40 MPH. THIS STRONG STORM WILL BE NEAR WARSAW AT 1020 PM EDT...BOWDENS AT 1025 PM EDT...BEAUTANCUS AT 1035 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KENANSVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THIS STORM. DOPPLER RADAR INDICATES ROTATION WITHIN THIS STORM AND A TORNADO WARNING MAY BE NEEDED FOR PORTIONS OF DUPLIN COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Mar 28, 9:51 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 951 PM EDT SAT MAR 28 2009 NCZ029-044-290245- MARTIN-PITT- 951 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 1045 PM EDT... AT 951 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER WEST CENTRAL PITT COUNTY...OR ABOUT 6 MILES NORTH OF FARMVILLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BETHEL AT 1010 PM EDT...HASSELL AT 1025 PM EDT...OAK CITY AT 1030 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BETHEL...BELL ARTHUR AND BRUCE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:23 PM EDT | Tornado Warning | MHX | Duplin | 17 min |
| Mar 29, 9:41 AM EDT | Special Marine Warning | MHX | 49 min | |
| Mar 29, 3:17 PM EDT | Coastal Flood Advisory | MHX | 13 hr |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.